CSN Login
Members Online: 5

Constipation from chemo??!!!?!

goldfinch's picture
goldfinch
Posts: 737
Joined: Oct 2003

Has anyone else experienced constipation from camptosar, 5 FU and Leucovorin? I have nothing except for lots of gas and shreds for 2-3 days after treatment. I still feel very uncomfortable during this time, because I feel constant rectal pressure (i had rectum removed and tumor was very close to sphincter, so although the surgeon was able to save it, I don't have a lot of strength there). I take colace in an effort to prevent it, but haven't has much success. I start about 3 days later with very hard stool and spend the rest of the day in the BR going every half hour or so with the stool getting looser and looser until I end up being incontinent of loose stool (this is due to the botox I got for the anal fissure i developed-i don't recommend this as a treatment for anal fissures!). I'm very frustrated. My life revolves around the bathroom. I'm ready to go back for a colostomy, except I have to finish treatment for stage 4 rectal ca and i see no end in sight for now.
Any ideas will be greatly appreciated.
Mary
You all remain in my thoughts and prayers every night!

tkd3g
Posts: 768
Joined: Aug 2004

Hi Mary.

Sorry you are having problems.

Take a good look at what you eat. I have found that makes a VERY big difference in my bathroom habits. ( stage 3 rectal, removed about 95% of rectum, no bag)

I am finished with treatments ( almost 4 months now) I had the opposite problem. I lived on Imodium for a while.

The thing that struck me was the non going for a few days and then difficult, then almost constant soft stools. I still get that.

I have found that I am very efficient now. Things pass thru so quickly. But, when I take the Imodium ( so I can safely go somewhere) it takes 2 days to get back to my "normal". But, I go thru the same process that you described.

Suggestions? How about good old fashioned prune juice? Cut back on the roughage (sp?). Eat non-binding foods.

It is such a science. You will really have to experiment with your food and how you react to it.

For instance: Emily, forgive me, but when I can't "go", I drink a glass of soda. I works as good as the Fleets :) Then, of course, I have the other problem. I can't go anywhere for a full day.( BTW, I don't recommend you drink soda, just an example.)

Best of luck.

Sorry I don't really have any solutions.

Barb

markatger's picture
markatger
Posts: 315
Joined: Feb 2005

Hi Mary,

I thought I was unusual. I too have had constipation from chemo (5FU, leucovorin, oxaliplaitin and avastin). I take stool softeners and try to eat fiber.

I also have big problems with fissures that isn't resolved. Any suggestions?

I'm also stage IV and in the middle of treatment with a long way to go.

One day at a time...
-Maria

Moesimo's picture
Moesimo
Posts: 1075
Joined: Aug 2003

Mary,
I wish i had some answers for you, but you know I don't. But I have some suggestions for the sore bottom. I tried everything and what worked the best is tub baths and vaseline.
Hang in there and hopefully it will get better for you.
As always, you are in my thoughts and prayers.

Maureen

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network